Nebraska, 2023

Hail and Damaging Winds in Nebraska, September 7, 2023

September 7, 2023 · NWS LBF · 4 events in 3 counties and zones

Isolated thunderstorms developed over the Pine Ridge of South Dakota during the early evening hours of September 7th. As this isolated thunderstorm activity tracked to the east-southeast, thunderstorm coverage increased over north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over the Pine Ridge of South Dakota during the early evening hours of September 7th. As this isolated thunderstorm activity tracked to the east-southeast, thunderstorm coverage increased over north central Nebraska. Some storms were severe with hail up to half dollar size and wind gusts up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 7, 1:09 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 7, 1:09 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
309 PM CDT Thu Sep 7 2023

...AFTERNOON FORECAST DISCUSSION...

.SYNOPSIS...
Issued at 307 PM CDT Thu Sep 7 2023

Key Messages:

- Continuation of low-level smoke and haze has led to extension of Air
  Quality Alert for portions of central and southwest Nebraska
  through 3 PM CDT Friday.

- Isolated to scattered thunderstorms are possible this afternoon and
  evening across the Sandhills into north central Nebraska where
  a few strong to briefly severe storms capable of damaging winds
  and small hail are possible.

- Additional rain and thunderstorms are forecast through the weekend,
  with likely category PoPs (> 60% Saturday and Sunday) and the
  potential for heavy rain.

- Cooler to start next week, but temperatures moderate by late
  week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 307 PM CDT Thu Sep 7 2023

This Afternoon/Tonight...sunny and hazy conditions will continue
through the afternoon. Winds remain fairly steady out of the
southwest, ranging from 10 to 15 mph with a gust up to 20 mph not
out of the question. A modest surface low tracking east along the
Nebraska/South Dakota border will provide the focus for thunderstorm
development this afternoon. We'll be watching for storms within two
regimes...the first within upslope flow off the Black Hills and the
second along a surface trough trailing the surface low. The former
is beginning to occur as radar presentation shows increasing echoes
near Hot Springs, SD. The latter of these features is currently
draped from near Merriman down south through Ogallala and into
northeast Kansas. This feature will gradually shift east nearer the
Highway 83 corridor by this evening. As this occurs, it'll
encountered increased low-level moisture and convergence in the
lowest 0-2km should allow for isolated to widely scattered
thunderstorm development. The environment will be characterized by a
moderately unstable airmass with mid-level lapse rates of 7-8C and 0-
6km BWD of 30 to 40 knots. Forecast soundings show deeply mixed
boundary layers with weak low-level flow and unidirectional flow
within the cloud bearing layer. This suggests primarily a damaging
wind event given large DCAPE values exceeding 1200 j/kg and a dry
boundary layer supporting cold pool growth and consolidation. Latest
CAM guidance shows isolated to widely scattered convection ongoing
by 21-23z (4-6pm CDT) with signals of strong wind gusts reaching the
surface. Have no qualms with latest SPC Day 1 Marginal risk and
their late morning decision to extend westward into the northern
Panhandle. Believe any strong to severe threat will by late evening
with all rain and thunderstorm activity expected to clear by early
morning Friday. Winds become light and variable overnight which
should allow for a decent radiational cooling setup. Expect
overnight lows to fall into the low 50s for most and middle 50s for
some.

Friday/Friday Night...with the area on the northern periphery of
southern Rockies ridging, zonal to quasi-northwesterly flow will set
up for the daytime on Friday. Approaching shortwave within the mid-
level flow will allow for weak lee cyclogenesis to occur across
eastern Wyoming. This will draw increased south to southeasterly low-
level flow by the afternoon which will usher in modest moisture
returns. This southeasterly flow will lead to increased low-level
convergence and the threat for additional thunderstorm development
on the lee of the Black Hills. Did opt to paint generous Slight
Chance (< 25%) PoPs for our western zones Friday evening with
increased PoPs during the overnight hours into early Saturday. This
is due to the expected LLJ development which will help provide theta-
e rich air and help maintain rain and thunderstorm activity. This
will favor areas north of Interstate 80, though cannot say with high
confidence all other locations will see a dry forecast. As the belt
of stronger flow off the surface increases towards sunrise Saturday,
expect activity to peak around that time across the eastern
Sandhills into central Nebraska. Though dependent on thunderstorm
coverage and locations, locally heavy rain will be possible. Latest
WPC guidance highlights the heaviest QPF across far southwest
Nebraska, which lines up with the latest HREF ensemble output.
Various NWP guidance lacks greater precision on where this sets up
so adjustments with later forecasts are possible. Activity is
expected to clear by mid-morning Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 307 PM CDT Thu Sep 7 2023

Saturday through Monday...ridging across the southwest will continue
to build. Meanwhile, downstream troughing will remain in place over
the Ohio Valley, with amplified flow along the Mississippi Valley.
With the central and northern Plains situated atop the southwest
ridging, flow will remain quasi-zonal. Fairly active mid-level flow
will keep embedded shortwaves traversing the region through the
weekend and into early next week, bringing recurring shots at rain
and thunderstorms to the forecast period. A stronger shortwave
tracking across the Dakotas Friday night into Saturday will drive an
increasing LLJ and strong WAA/moisture advection with slight chance
to chance PoPs favoring our western zones. This shortwave will drop
a cool front south into the area Saturday, which will provide the
focus for more scattered to widespread rain and thunderstorm
development during Saturday afternoon and evening. Latest SPC
outlook highlights a narrow corridor invof the surface boundary for
a Day 3 Marginal Risk of severe weather, which includes portions of
north central through southwest Nebraska. Strong moisture pooling on
the backside of the boundary should push surface dew points into the
50s to near 60 degF. With steep mid-level lapse rates overtop this,
MLCAPE values will climb to around 2000-3000 j/kg. This combined
with adequate deep layer shear of 25 to 35 knots will be more than
supportive of organized convection. Given the fairly narrow confine
of strong surface convergence, PoPs will be concentrated in a
corridor roughly 75-100 miles wide with decreasing probabilities
with northwestward extent. Main ridging to the south will begin to
retreat by early Sunday with modest height falls overspreading the
area during the daytime. In a post-frontal Pacific airmass, easterly
flow will develop leading to broad upslope lift across the area
continuing rain and thunderstorms through the day Sunday. Though
greatest concentration looks to be confined to western Kansas,
expecting spillover of activity into western Nebraska. Ensemble
guidance continues to hint at a potential widespread wetting rain
event, though minor discrepancies in placement remain. For now,
greatest confidence in the local area will be south of Interstate
80 where probabilities of seeing > 0.50" Sunday top out around 50%
and 30% from the EPS and GEFS solutions respectively. EFI values
climb to around 0.5 with non-zero SoT values, supporting the idea
of a non- insignificant rain event. As mid-level moisture
continues to increase, lapse rates will decrease behind a quickly
departing trough axis. This should allow precipitation to wind
down through the day Monday as surface high pressure noses in from
the northeast. Temperatures through the period will run well
above normal Saturday with highs in the upper 70s northwest to
upper 90s south, but fall to the 60s and 70s for Sunday and
Monday.

Tuesday and beyond...troughing across the Hudson Bay of Canada will
amplify and dig south into the Great Lakes and northern Mississippi
Valley by late Monday into Tuesday. Shortwave ridging will develop
upstream of this feature, encompassing much of the northern Plains.
Temperatures will begin to moderate as the longwave trough shifts
east and southeasterly flow settles in on the backside of Canadian
High pressure. This will boost daytime temperatures back closer to
seasonal norms. Strong mid-level flow overtop southeasterly low-
level flow will support continued rain and thunderstorm chances
moving in from the western high terrain. Utilizing PoPs inherited
from the model blend gives a smattering of Slight Chance (< 25%)
values each day Tuesday, Wednesday, Thursday, and into Friday.
Though spread in 25th-75th percentile max temperatures increases
through this period, overall trend favors warming values through the
end of the week with NBM deterministic values climbing quickly from
the middle 70s on Wednesday back to the lower 80s by Friday. As
such, expect a quick return to September-like temperatures and
potential for above normal temperatures to return shortly beyond the
end of the valid forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Sep 7 2023

VFR conditions will prevail over the next 24 hours. There may be
however, some lingering smoke at the sfc that could impact the
visibility over the afternoon hours, especially across north
central Nebraska, including KVTN, KANW and KONL terminals. There
is also an isolated chance for thunderstorms this afternoon and
evening across the northern Sandhills into north central and
portions of eastern Nebraska. There may be strong and erratic
winds for areas that are impacted by thunderstorms. Winds will be
gusty this afternoon out of the south to southwest with gust up to
25 kts. Winds will diminish this evening, becoming light and
variable.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NMJ
SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Gomez
Hazardous weather outlook, Sep 7, 12:46 PM MST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
246 PM CDT Thu Sep 7 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-082000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
246 PM CDT Thu Sep 7 2023 /146 PM MDT Thu Sep 7 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Smoke from Canadian wildfires will linger in the area through Friday
afternoon, reducing visibilities and air quality at times. The Air
Quality Alert has been extended to 3 pm CDT Friday.

Isolated to widely scattered thunderstorms are possible across
portions of central and north central Nebraska this afternoon and
evening. A few storms could be strong to severe, with a primary
threat of strong winds. Small hail may also occur with these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rain and thunderstorms are likely Saturday through
Monday.

A few storms could be strong to severe on Saturday, with hail and
strong winds as the primary threats. Beyond Saturday, the threat for
severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, however storm
reports are appreciated.

In the hours before

Special weather statement, Sep 7, 2:39 PM MST, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
339 PM MDT Thu Sep 7 2023

NEZ004-072215-
Sheridan NE-
339 PM MDT Thu Sep 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SHERIDAN COUNTY
THROUGH 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Ridge, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
Road, Intersection of Highway 87 and Larabee Road and Mount Maria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10221 4299 10218 4275 10248 4299 10279
      4300 10279
TIME...MOT...LOC 2139Z 304DEG 21KT 4307 10267

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Snively

The radar

The Rapid City radar (KUDX), 139 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
September 7, 3:15 PM MST
Where
Sheridan County, 10.84 mi NW of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.930, -102.320

Pea sized hail and wind gusts of 60 MPH reported at this location.

Thunderstorm Wind, Sheridan

When
September 7, 3:25 PM MST
Where
Sheridan County, 8.83 mi NNE of Gordon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.920, -102.140

Thunderstorm wind gusts estimated at 60 MPH, led to multiple tree limbs downed and a destroyed trampoline at this location.

Thunderstorm Wind, Cherry

When
September 7, 5:00 PM CST
Where
Cherry County, 6.91 mi S of Merriman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.820, -101.700

Thunderstorm wind gusts were estimated at 60 MPH at this location.

Hail, Rock

When
September 7, 6:50 PM CST
Where
Rock County, 1.02 mi W of Bassett
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
42.580, -99.540

Nickle to half dollar sized hail reported in Bassett.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139491, 1139492, 1139493, 1139490.